A likable little green Cheeto? Not so much! h.pylori causes vitamin B12 malabsorption and diarrhea. By attaching to the stomach lining h.pylori blocks parietal cells from making intrinsic factor and stomach acid.
At first glance it might seem as if that could make h.pylori an antacid of the first order, a living, breathing antacid that could save you tons of money on antacids. The truth, however, is that without enough stomach acid your digestion and your nutrition suffer.
Not only that, h.pylori is a leading cause of peptic ulcers leading to stomach cancer.
Corn Test for h.pylori
If you eat whole kernel corn and it comes out looking like it went in, it is highly likely that h.pylori is causing vitamin 12 malabsorption by interfering with your digestion.
h.pylori causes vitamin B12 malabsorption and diarrhea
Perhaps most troublesome, in the short term, is that h.pylori causes diarrhea.
Surprisingly, diarrhea in some form is a persistent, common problem for many people with low vitamin B12 levels.
I had no idea there was a connection until 2003 when a nurse practitioner said that with the kind of vitamin B12 deficiency I have, I could expect to have diarrhea for the rest of my life.
Shortly after that I began researching vitamin B12 and found publications like this:
Identification of the underlying cause is important in the diagnosis of vitamin 12 deficiency that is attributed to malabsorption. Helicobacter pylori (h.pylori) is one of the most common causes of peptic ulcer disease worldwide and a major cause of chronic superficial gastritis leading to atrophy of gastric glands.
Food cobalamin’s absorption depends on its release from the binders in food. Malabsorption is marked by the inability to release cobalamin from food. If cobalamin cannot be released, it cannot be taken up by intrinsic factor for absorption. Release of cobalamin requires acid and pepsin. Most malabsorptive states can be traced to gastric defects.
It has been proposed that pernicious anemia may represent the final phase of a process that begins with h pylori–associated gastritis and evolves through progressive levels of atrophy until parietal cell mass is entirely lost. Helicobacter pylori–Is It a Novel Causative Agent in Vitamin [B.sub.12] Deficiency? Archives of Internal Medicine. May 2000.
The effect of Erythromycin
If you have long term diarrhea, my account of the effect of Erythromycin and Metronidazol may be of interest.
Background: I got Tetanus on August 15, 2004. The ER diagnosed “Paranoia”. I was screaming from muscle contractions they couldn’t see. There was no swelling around the puncture wound. So, the deciding factor was hospital records. Years earlier I’d tried to kill myself while protesting abuse by IRS. US News & World Report used my IRS experience in a piece they ran. An EMT pinned one of my letters to me when they took me unconscious from my exhaust filled car to the ER where they revived me and discovered my “profound B12 deficiency.” Upon regaining consciousness I was taken to the psych ward. Thus, more than a decade later the ER referred to hospital records rather than my symptoms and “diagnosed” paranoia. Luckily they gave me some antibiotic, to humor me, as they put it.
It took 6 months to get Metronidazol and kill the clostridia bacteria. The downside was Metronidazol’s horrible taste permeating everything, even the air. However, it’s specifically good for tetanus, particularly if the patient can’t use penicillin. I’m allergic to penicillin.
The delay and interim inadequate doses of antibiotic showed me something valuable, however.
Erythromycin antibiotic from the ER helped. After it ran out it took days to get more. In the interim I got worse. When I got more Erythromycin I once again got better. But, some symptoms remained. I got more, got better, but not perfectly well because again it ran out. In each case I got half the recommended dose for Tetanus.
Metronidazol did the trick
At the end of March, 2005, things changed. The “homeless doctor” prescribed 17 days of Metronidazol: 500 mg every 6 hours. I saw the “homeless doctor” because the privy pit destroyed my financial stability and caused my home to be foreclosed. I got my home back via bankruptcy and selling my rental. (I’m again praying for a miracle ~ to keep my home).
After 17 days of Metronidazol I still had symptoms, so the doctor prescribed the same again. That did the trick.
Metronidazol ended long-term diarrhea
After the full course of Metronidazol I no longer had the diarrhea I’d had for a dozen years.
Each of the small courses of antiobiotic changed the texture of my stool (this is so gross, but it is also the only way to tell you this) however the changes didn’t last. The last course of Metronidazol not only changed the texture, the change lasted.
That means that among other things, when I eat corn now, it no longer comes out looking like corn. That’s probably because I have more stomach acid. Most likely, the antibiotic killed the h.pylori attached to my stomach lining. And, I seem to be regaining some balance and not bumping into doorways as much. Living in the hydrogen sulfide from the privy pit had affected my balance, memory, soft tissue, etc.
Incidentally, research verifies that “cathartic stools” shed h.pylori:
Helicobacter pylori (h.pylori) causes gastritis, peptic ulcers and gastric cancer. Half the world’s population has it but its mode of transmission is uncertain. It is shed in cathartic stools. Successful catharsis was defined as three or more loose or watery stools with a short interval between stools. Helicobacter pylori in cathartic stools 2003 Society for General Microbiology
Regaining my balance could be because the homeless doctor also put me on a B12 shot a day for two months.
After the metonidazol/tetanus I had a lot of trouble with my feet going numb. Often I couldn’t feel them touching the floor. I’d take a step and feel as if I was falling. The B12 helped enormously, way more than I would have thought possible, even given my past excellent results from using B12.
It could be that I’m not bumping into walls and doorways as much because B12 is restoring my nerves… or… maybe it has to do with killing the h.pylori or something that was living in my gastro-intestinal system or attached to my stomach lining.
I asked the doctor if he thought I could have had h.pylori. He said, “No, h.pylori causes ulcers. I don’t think you have ulcers.” But, he added, there are other things rather like h.pylori that it could have been. He didn’t say what.
Here’s my point, I had three small courses of antibiotic that did not affect the h.pylori or whatever in any lasting way. It was only when I had a really major course that there was a significant change for the better. The problem is that doctors overall, at least in my experience, are not keen to prescribe antibiotics, much less large doses.
What if there was something like h.pylori causing all my neuro symptoms?
What if my mom had it, and it was the reason she was diagnosed in later life with pernicious anemia?
I don’t know the answers, but I saw an article saying they’re looking at antibiotics in relations to ALS. This experience of mine made me really start thinking about that.
Karen Kline ~ August 6, 2005
If you’ve had diarrhea a long time, you might benefit as much from taking B12 as I did. By that I mean that the nurse practitioner appeared to view my diarrhea as a symptom of B12 deficiency. For the record, methylcobalamin lozenges are just as effective as B12 shots.
Given that h.pylori causes vitamin B12 malabsorption, it’s good to know that simply eating yogurt provides two significant health benefits. The lactobacillus in yogurt fights h.pylori, and in doing that it raises the amount of vitamin B12 you get from the B12 foods you eat.
Karen Kline ~ August 16, 2005
The Helicobacter Foundation ~ More information